Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Los Angeles, CA

January 7, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 7, 2005, 5:20 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2005, 5:20 AM PST (13:20 UTC)
Expired
Jan 7, 2005, 8:15 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
692 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 071323
FFWLOX
CAC083-071615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
520 AM PST FRI JAN 7 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE GAVIOTA BURN AREA IN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 815 AM PST

* AT 514 AM PST...HEAVY RAIN HAS PUSHED ACROSS SOUTHWESTERN SANTA 
BARBARA COUNTY. RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR 
HAVE BEEN OBSERVED...AND ARE EXPECTED TO CONTINUE FOR THE NEXT THREE 
HOURS. FLASH FLOODING IS EXPECTED IN AND BELOW THE GAVIOTA BURN 
AREA.

LAT...LON 3447 12026 3447 12013 3450 12013 3450 12025

$$

BRUNO/RORKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 3:00 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 7, 3:00 AM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST FRI JAN 7 2005

.SHORT TERM...CYCLONIC CENTER INITIALIZED APPROXIMATELY 400 MILES
WEST OF PIEDRAS BLANCAS...SHIP OBSERVATION JUST EAST OF THE 993 MB
CENTER EARLY THIS MORNING INDICATED 995 MB...WHICH CONFIRMED
INITIALIZATION. LOW LEVEL SOUTH FLOW WAS ACCELERATING NEAR SHORE
NORTH OF POINT CONCEPTION AT THIS TIME AND WILL CONTINUE WITH HIGH
WIND WARNING AS THE LOW SHIFTS EAST AND THE SOUTHERLY FLOW
ACCELERATES OVER THE AREA LATER THIS MORNING. PRECIPITION WAS LIGHT
AND WAS MOVING INLAND OVER THE FAR NORTH AND CROSSING THE SOUTHERN
COAST. SURFACE BOUNDARY MOVES ASHORE NORTH OF POINT CONCEPTION AFTER
SUNRISE AND STRENGTHENS AS IT MOVES SOUTH OVER THE BIGHT AND WILL
CONTINUE THE WIND ADVISORIES AND WINTER STORM WARNINGS AS WELL.
NEARLY WEST/EAST BAROCLINIC ZONE WILL SETTLE OVER THE AREA. THE
SYSTEM APPROACHING NEAR 32/140W THIS MORNING WILL CONTINUE MOVING
EAST AND SPREAD PRECIPITATION OVER THE AREA SAT AND MOVE ASHORE
OVERNIGHT. WITH PWAT AXIS AROUND ONE INCH OVER THE BIGHT THE
POTENTIAL FOR HEAVY PRECIPITATION WILL EXIST AND WILL CONTINUE FLOOD
WATCH FOR THE ENTIRE AREA THROUGH SUNDAY. STORM WARNING FOR THE
MOUNTAINS WILL CONTINUE AS WELL AND EXPECT HEAVY SNOW DURING PERIODS
THROUGH SUNDAY. AS COOLER AIR SURGES SOUTH REINFORCING A SURFACE
BOUNDARY OVER THE EASTERN PAC THROUGH THE WEEKEND...AN UPPER TROUGH
MOVES SOUTH OUT OF THE EASTERN GULF OF ALASKA. AS THE UPPER SYSTEM
APPROACHES THE TWO FEATURES MAY COMBINE NEARSHORE AND RAIN RATES
WILL INCREASE OVER THE AREA MON AS THE SYSTEM MOVES ASHORE.

.LONG TERM...WILL CONTINUE CHANCE POPS TUE AS LINGERING SHOWERS EXIT
THE EASTERN HALF OF THE AREA TUE AFTERNOON. LONG WAVE RIDGE WILL
SHIFT SOUTH OVER THE CENTRAL PACIFIC AND DRY DESCENDING NORTHWEST
FLOW WILL MOVE OVER THE AREA. LATEST GUIDANCE TRENDED WITH SHIFTING
THE RIDGE SLIGHTLY EAST AND NO CHANGES EXPECTED THROUGH THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

FORWOOD
Hazardous weather outlook, Jan 6, 6:00 AM PST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU JAN 6 2005

CAZ034>041-044>047-051>054-059-087-088-071400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE APPOACHING THE AREA IS EXPECTED TO STRENGTHEN AND
MOVE ASHORE AND SPREAD WIDESPREAD PRECIPITION OVER THE AREA TONIGHT.
THE SNOW LEVEL WILL LIKELY RISE THROUGH THE EVENT THOUGH IT IS
POSSIBLE SIGINIFICANT ACCUMULATIONS WILL OCCUR AROUND 5000 FEET
OVERNIGHT.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND MOIST AIR WILL SETTLE OVER THE AREA FRIDAY NIGHT AND IN THE
MEANTIME A LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WILL MOVE
SOUTH AND PERSIST OFF THE CENTRAL CALIFORNIA COAST. THE INTERACTION
BETWEEN THE MOIST AIR OVER THE AREA AND THE COLD LOW PRESSURE SYSTEM
NORTH OF THE AREA WILL LIKELY PRODUCE RAIN...HEAVY AT TIMES ON
SATURDAY WHICH WILL TAPER OFF SUNDAY. A LESS ORGANIZED SYSTEM IS
EXPECTED TO MOVE ASHORE MONDAY AND PRECIPITATION IS EXPECTED TO BE
LESS THAN THE SATURDAY SYSTEM.  TOTAL RAINFALL AMOUNTS THROUGH
MONDAY COULD BE CLOSE TO 20 INCHES IN THE MOUNTAINS AND 4 TO 8
INCHES AT COASTAL AND VALLEY LOCATIONS. THE DURATION AND SEVERITY OF
THE PRECIPITATION WILL LIKELY CAUSE MAJOR FLOODING PROBLEMS IN MANY
AREAS...ESPECIALLY THOSE NEAR RIVERS...STREAMS...AND BURN AREAS.
SNOW LEVELS WILL RISE TO 7000 FEET OR POSSIBLY HIGHER BY SUNDAY AND
MONDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* HYDROLOGIC OUTLOOK.........SEE FGUS76 KLOX - ESFLOX FOR DETAILS *

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:00 AM PSTFlash Flood WarningLOXSanta Barbara60 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.